Seizures After Pediatric Vilazodone Ingestion: A Case Series

    loading  Checking for direct PDF access through Ovid

Abstract

Vilazodone hydrochloride is the first member in a new class of antidepressants called indolealkylamines and was approved for use in the United States in 2011 for major depressive disorder. It has a combined mechanism of action of a selective serotonin reuptake inhibitor and a partial agonist of serotonin 5-HT1A receptors. It has not been approved for use in the pediatric population, and toxicity from exploratory vilazodone ingestion has been rarely described to date. We describe 2 children with laboratory-confirmed vilazodone ingestions that led to significant toxicity including refractory status epilepticus in 1 patient and likely transient seizure activity in the other. Both patients required multiple doses of benzodiazepines; in the more severe case, barbiturates were added to control seizure activity. These children returned to baseline and had no prolonged neurologic complications. Pediatric experience with vilazodone is limited; however, the literature demonstrates 3 additional case reports of children experiencing seizure after vilazodone ingestion. With the 2 new cases presented here, it seems prudent to educate prescribers and families of the potential dangers of ingestion of vilazodone tablets by young children.

    loading  Loading Related Articles